Texas, 2020

Flood in Texas, February 21 to 26, 2020

February 21 to 26, 2020 · NWS SHV · 1 event in 1 county or zone

Widespread heavy rainfall across the Neches River basin of East Texas throughout much of February resulted in moderate flooding along the Neches River near Alto.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Widespread heavy rainfall across the Neches River basin of East Texas throughout much of February resulted in moderate flooding along the Neches River near Alto.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 21, 3:26 AM CST, 34 minutes earlier.

Area forecast discussion, Feb 21, 3:26 AM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
326 AM CST Fri Feb 21 2020

.SHORT TERM.../Today through Saturday/

Arctic high pressure continues to build southward across the
region this morning and will remain the dominant feature through
the short term period on Saturday. As of 3 AM this morning, sfc
obs indicate temperatures ranging through the 30s areawide with a
few more hours of cooling left to go. Even with ample sunshine
expected later today, temperatures will only manage to climb into
the mid and upper 40s to lower 50s for afternoon highs with the
increasing influence from the modified Arctic high. Fortunately,
northerly winds will gradually decrease throughout the day as the
center of the high settles closer to the Ark-La-Tex so wind chill
values shouldn't be too far off from ambient temperatures by this
afternoon.

By this evening, temperatures will quickly plummet after sunset
with clear skies and mostly calm winds providing for nearly ideal
conditions for rapid radiational cooling. Therefore, temperatures
will likely be even colder tonight than what we've observed so far
this morning. Thus, expect much of the region to be in the mid to
upper 20s for lows tonight with lower 30s more likely across our
far western zones in East Texas where light southeast winds will
be returning after midnight. Regardless, it appears sub-freezing
temperatures will encompass the entire region by early Saturday
morning before southerly winds take hold areawide later in the
day. This will result in a modest warm-up with highs generally in
the mid to upper 50s by Saturday afternoon with clouds gradually
beginning to increase across our western zones throughout the day.
Mardi Gras parade goers will want to take along a light jacket as
temperatures begin dropping off heading into Saturday evening.

/19/

.LONG TERM.../Saturday Night through Thursday Night/

At the beginning of the period, the surface high pressure will
continue to shift east which will allow for return flow to work
moisture and warmer temperatures into the region. This will be
precede an approaching upper level trough which will bring an
increasing rain chance starting Sunday afternoon for the I-30
corridor. The rain chance will spread south and east Sunday night
into Monday as the cold front pushes through the Four State Region.
The rain will come to an end from west to east with the frontal
passage during the day on Monday. Then, another upper level trough
will push through the region on the heels of the early week system.
This will bring a weak chance for rain late Tuesday into early
Wednesday but push colder air into the area. By the end of the week,
surface high pressure builds back into the region under northwest
flow aloft.

Temperatures will start out near or just slightly above normal for
Sunday through Tuesday but will drop below normal for the remainder
of the week. Some northern locales will see low temperatures in the
upper 20s while much of the area will see at or below freezing
temperatures Wednesday night into Thursday morning. /35/

&&

.PREV DISCUSSION... /issued 1133 PM CST Thu Feb 20 2020/

AVIATION...
For the 21/06z TAFs, cloud cover has finally exited the area and
SKC and VFR flight conditions should prevail for the duration of
the TAF period. Wind speeds have diminished at most sites to
between 5 and 10 kts, and these speeds should continue until early
Friday afternoon. Winds will become light and variable after
21/18z as the center of a surface high pressure moves directly
overhead.

CN

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  49  28  56  40 /   0   0   0   0
MLU  46  26  55  38 /   0   0   0   0
DEQ  49  25  55  38 /   0   0   0   0
TXK  47  27  54  40 /   0   0   0   0
ELD  46  25  55  38 /   0   0   0   0
TYR  49  31  56  42 /   0   0   0   0
GGG  49  29  57  40 /   0   0   0   0
LFK  52  30  59  41 /   0   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

19/35/09
Hazardous weather outlook, Feb 20, 11:46 AM CST, 16 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1146 AM CST Thu Feb 20 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211745-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1146 AM CST Thu Feb 20 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Showers will return to the region on Sunday and continue through
Monday as the next cold front advances into the region. A second
reinforcing cold front will quickly follow by Tuesday night into
Wednesday with additional chances for rain. However, no hazardous
weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cherokee

When
February 21, 4:00 AM CST to February 26, 6:00 PM CST
Where
Cherokee County, 5.92 mi W of Morrill to 4.84 mi W of Morrill
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
31.585, -95.169

Widespread rainfall amounts of five to seven inches fell across the Neches River basin of East Texas during February. As a result, the Neches River southwest of Alto near Highway 21 rose above the 16 foot flood stage at 10 am on February 19th, reached the 18 foot moderate flood stage at 4 am on the 21st, before reaching a flat crest of 18.4 feet on the 22nd through the 24th. The Neches River remained near 18 feet through 6 pm on the 26th, before slowly falling through the remainder of the month.

This flooding resulted in moderate to severe flooding of the heavily wooded floodplain, with boat ramps and picnic areas completely inundated.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 871283.